Alert archive / North Dakota / Tornado Warnings in 2009
Tornado Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Jun 22, 2009, 5:06 PM CDT for Oliver County, North Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2009, 5:06 PM CDT (22:06 UTC)
- Expired
- Jun 22, 2009, 5:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
County Oliver County, ND
The radar
The Bismarck radar (KBIS), 60 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:15 PM CDT | TSTM WND GST 65 | 3 N Center, ND | DIME SIZE HAIL LASTED UNTIL 520 PM CDT |
| Jun 22, 5:39 PM CDT | TSTM WND DMG | 3 S Sanger, ND | SEVERAL LARGE TREES 15 INCHES IN DIAMETER REPORTED DOWN. ONE QUARTER INCH HAIL ALSO REPORTED COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:06 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 238 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KBIS 222206
TORBIS
NDC065-222230-
/O.NEW.KBIS.TO.W.0006.090622T2206Z-090622T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
506 PM CDT MON JUN 22 2009
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* TORNADO WARNING FOR...
OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 530 PM CDT
* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
STORM WAS LOCATED NEAR HANNOVER...OR 38 MILES NORTHWEST OF
BISMARCK...AND MOVING EAST AT 30 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
CENTER AROUND 515 PM CDT.
CENTER AROUND 520 PM CDT.
FORT CLARK AROUND 525 PM CDT.
HENSLER AND SANGER AROUND 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4703 10153 4720 10159 4725 10133 4724 10126
4726 10125 4726 10120 4727 10119 4729 10110
4717 10097 4702 10092
TIME...MOT...LOC 2206Z 261DEG 25KT 4712 10142
$$1 follow-up statement
000
WWUS53 KBIS 222222
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
522 PM CDT MON JUN 22 2009
NDC065-222230-
/O.CON.KBIS.TO.W.0006.000000T0000Z-090622T2230Z/
OLIVER ND-
522 PM CDT MON JUN 22 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EASTERN
OLIVER COUNTY...
AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE SQUALL LINE CAPABLE OF PRODUCING BRIEF RAIN-WRAPPED TORNADOES
IN ADDITION TO WIDESPREAD STRAIGHT LINE WIND DAMAGE. THIS TORNADO WAS
LOCATED 7 MILES EAST OF CENTER...OR 28 MILES NORTHWEST OF BISMARCK...
MOVING EAST AT 30 MPH. THERE HAVE BEEN REPORTS OF DIME SIZE HAIL AND
60 MPH WINDS NEAR CENTER.
THE TORNADO WILL BE NEAR...
SANGER AROUND 530 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO THE TORNADO...THIS STORM IS EXPECTED TO PRODUCE LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS WELL AWAY FROM THE
STORM CENTER.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4703 10132 4725 10139 4724 10126 4726 10125
4726 10120 4727 10119 4729 10110 4717 10097
4702 10092
TIME...MOT...LOC 2222Z 264DEG 26KT 4713 10114
$$
BIRKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 22, 2:40 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 22, 2:40 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT MON JUN 22 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL FOCUS ON THUNDERSTORM CHANCES TONIGHT AND EARLY TUESDAY. MODELS ARE IN FAIR AGREEMENT ON MAIN FEATURES SO WILL UTILIZE AN OVERALL BLEND. CURRENTLY...COLD FRONT OVER CENTRAL NORTH DAKOTA. MOISTURE POOLING WITH UPPER 50S TO MID 60S DEWPOINTS OVER CENTRAL AND EASTERN NORTH DAKOTA. A STRONG SHORTWAVE NOTED ON WATER VAPOR IMAGERY MOVING INTO SOUTHERN CANADA AND A SECOND SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES. IN THE UPPER LEVELS OF THE ATMOSPHERE A DEEP TROUGH IS IN PLACE OVER THE WESTERN UNITED STATES WITH STRONG RIDGING OVER THE GULF COAST STATES. THESE SHORTWAVES AND THE LEFT EXIT REGION OF AN 100 KNOT JET STREAK WILL INTERACT WITH UNSTABLE AIR AHEAD OF AND BEHIND THE COLD FRONT LATE THIS AFTERNOON AND THIS EVENING. CAPE VALUES BETWEEN 1000 TO 2000 J/KG IN CONJUNCTION WITH 0 TO 6 KM BULK SHEAR WILL BE SUFFICIENT FOR SOME SUSTAINED UPDRAFTS ESPECIALLY ACROSS THE CENTRAL PORTIONS OF THE STATE. WIND AND HAIL ARE EXPECTED TO BE THE PRIMARY THREAT THIS EVENING. THE THUNDERSTORM THREAT APPEARS TO LAST INTO THIS EVENING. THE COLD FRONT STALLS LATER TONIGHT AND IS STILL IN PLACE OVER THE SOUTHEASTERN PORTION OF OUR CWA TUESDAY MORNING WHEN ANOTHER DISTURBANCE MOVING THROUGH SOUTH DAKOTA IS FORECAST TO BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY MORNING AND EARLY AFTERNOON FOR THE JAMESTOWN AREA. THE GULF COAST RIDGE HAS RETROGRADED INTO THE SOUTHERN PLAINS BY TUESDAY AFTERNOON AND BEGINS BUILDING NORTHWARD INTO THE NORTHERN PLAINS TUESDAY NIGHT. THIS IS EXPECTED TO BRING DRYER AND WARM WEATHER TO THE REGION FOR MID WEEK. ALTHOUGH WE CANNOT RULE OUT A SCATTERED STORM OR TWO...WEDNESDAY AND THURSDAY APPEAR TO BE MAINLY DRY. THE NEXT SIGNIFICANT THREAT OF THUNDERSTORMS WILL BE THURSDAY NIGHT AS ANOTHER NORTHERN STREAM TROUGH MOVES ACROSS THE NORTHERN ROCKIES AND INTO THE PLAINS. && .LONG TERM...THURSDAY THROUGH MONDAY... MODELS IN GOOD AGREEMENT FRIDAY THROUGH SUNDAY. UPPER LEVEL LOW/TROUGH MOVES INTO CENTRAL CANADA/NORTH CENTRAL US FRIDAY. MODELS KEEP THIS SYSTEM IN CENTRAL CANADA...BUT LIFTING NORTHWARD ON SATURDAY AS THE NEXT UPPER LOW/TROUGH MOVES INTO THE PACIFIC NORTHWEST/WESTERN CANADA. THE NEXT WESTERN TROUGH BUILDS A SLIGHT RIDGE OVER THE NORTHERN PLAINS ON SATURDAY NIGHT AND SUNDAY. THE MODELS BEGIN TO DIVERGE ON SUNDAY NIGHT/MONDAY...WITH THE ECMWF KEEPING THE RIDGE OVER THE NORTHERN PLAINS AND THE GFS MORE PROGRESSIVE WITH THE WESTERN TROUGH MOVING INTO THE WESTERN PLAINS. HAVE KEPT MONDAY DRY FOR NOW WITH THE DISAGREEMENT IN PLACEMENT OF UPPER LOW. THUS WENT WITH A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A SLIGHT CHANCE SUNDAY NIGHT. KEPT MONDAY DRY FOR NOW SINCE IT IS THE LAST DAY OF THE EXTENDED FORECAST PERIOD WITH DIFFERENCES IN TIMING FROM THE MODELS. SEASONABLE TEMPERATURES WITH HIGHS 75 TO 85 AND LOWS 50 TO 60. && .AVIATION... THE MAIN FOCUS FOR TODAY IS THE TIMING AND PLACEMENT OF EXPECTED THUNDERSTORM DEVELOPMENT ACROSS NORTH DAKOTA. A WEAK SURFACE TROUGH EXTENDING FROM NEAR KMOT TO NEAR KDIK AND WESTWARD IS THE EXPECTED BEGINNING OF THUNDERSTORMS FROM 20Z-22Z. CURRENTLY THUNDERSTORMS IN EASTERN MONTANA ASSOCIATED WITH UPPER LEVEL ENERGY IMPULSES MOVING FROM SOUTHERN MONTANA NORTHEASTWARD ACROSS NORTHEASTERN MONTANA AND NORTHWESTERN NORTH DAKOTA WILL BE THE FOCUS OF THUNDERSTORMS. ALSO IN THE VICINITY OF THE SURFACE TROUGH AS DAYTIME HEATING REACHES THE LOW TO MID 80S WILL BE ANOTHER FOCUS OF THUNDERSTORM DEVELOPMENT. THE SURFACE TROUGH IS EXPECTED TO MOVE EAST ACROSS THE STATE REACHING EASTERN NORTH DAKOTA BY AROUND 03Z. GOOD POSSIBILITY THAT SOME STORMS WILL BE SEVERE WITH HAIL AND STRONG STRAIGHT LINE WINDS THE MAIN THREATS FROM 21Z-03Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/DC/JV
Hazardous weather outlook, Jun 22, 3:56 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 356 AM CDT MON JUN 22 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230900- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 356 AM CDT MON JUN 22 2009 /256 AM MDT MON JUN 22 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THE BEST CHANCES FOR STRONG TO SEVERE STORMS WILL BE THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. STAY TUNED FOR UPDATES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS WILL BE THURSDAY NIGHT THROUGH FRIDAY NIGHT ACROSS WEST AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
In the hours before
Local storm report, Jun 22, 3:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST INDIAN HILLS RECREATION 47.60N 102.10W
06/22/2009 E70 MPH MCLEAN ND PUBLIC
NICKLE SIZE HAIL ALSO REPORTED. 350 TO 356 PM CDT.
&&
ADWLocal storm report, Jun 22, 4:00 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL INDIAN HILLS RECREATION 47.60N 102.10W
06/22/2009 E0.88 INCH MCLEAN ND PUBLIC
70 MPN WINDS ALSO REPORTED. 350 TO 356 PM CDT.
&&
ADWLocal storm report, Jun 22, 4:14 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT MON JUN 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM TSTM WND GST HETTINGER 46.00N 102.64W
06/22/2009 M66 MPH ADAMS ND ASOS
&&
ADWSpecial weather statement, Jun 22, 4:52 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 452 PM CDT MON JUN 22 2009 NDZ011-222245- WARD ND- 452 PM CDT MON JUN 22 2009 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD COUNTY UNTIL 545 PM CDT... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MAKOTI...OR 24 MILES SOUTHWEST OF MINOT...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MINOT...DES LACS... BURLINGTON...SURREY...LOGAN...MINOT AIR FORCE BASE AND RICE LAKE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LEBLANG
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:40 PM CDT | Severe Thunderstorm Warning | BIS | Mountrail, Williams | 50 min |
| Jun 22, 3:29 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 61 min |
| Jun 22, 3:34 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 56 min |
| Jun 22, 3:43 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 62 min |
| Jun 22, 4:18 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 42 min |
| Jun 22, 4:30 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 45 min |
| Jun 22, 4:39 PM CDT | Tornado Warning | BIS | Oliver | 36 min |
| Jun 22, 5:00 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 60 min |
| Jun 22, 5:05 PM CDT | Severe Thunderstorm Warning | BIS | Grant | 55 min |
| Jun 22, 5:28 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 47 min |
| Jun 22, 5:30 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 60 min |
| Jun 22, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 65 min |
| Jun 22, 6:37 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 38 min |
Nearby
Tornado Warnings in North Dakota, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.